Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Morristown, TN

May 17, 2004Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2004, 4:23 PM EDT for Hamilton County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 4:23 PM EDT (20:23 UTC)
Expired
May 17, 2004, 5:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS54 KMRX 172023
SVRMRX
TNC065-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARRISON...OR 7 MILES EAST OF CHATTANOOGA.
   THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OOLTEWAH AROUND 435 PM EDT
  HARRISON BAY STATE PARK AROUND 445 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 3/4 INCH IN DIAMETER...OR THE SIZE OF PENNIES.   
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.


LAT...LON 3509 8524 3504 8507 3527 8499 3530 8518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:26 PM EDT, 57 minutes earlier.

Area forecast discussion, May 17, 3:26 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT MON MAY 17 2004

.SHORT TERM...TONIGHT AND TUESDAY...SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS AND CUMBERLAND
PLATEAU THIS AFTERNOON AND GRADUALLY SPREADING INTO THE VALLEYS.
TEMPERATURES HAVE WARMED ABOVE GUIDANCE TO THE LOWER TO MID 80S AND
DEWPOINTS ARE IN THE LOWER TO MID 60S. AIRMASS IS MODERATELY
UNSTABLE WITH MSAS DATA SHOWING LIS OF -4 TO -7 ACROSS THE FORECAST
AREA. HEAVY RAINFALL HAS OCCURRED IN SOME PLACES ON THE PLATEAU AND
THE MOUNTAINS. CURRENT SURFACE MAP SHOWS HIGH PRESSURE RIDGE STILL
OVER THE SOUTHEAST WITH DEEP MOISTURE ACROSS THE SOUTHEAST. A COLD
FRONT STRETCHES ACROSS THE MIDWEST AND WILL MOVE SLOWLY SOUTHEAST
THROUGH TUESDAY. BOUNDARIES LEFT OVER FROM TODAYS CONVECTION WILL
LIKELY TRIGGER MORE CONVECTION TUESDAY BUT NOTHING ORGANIZED. ANY
SEVERE STORMS WILL LIKELY BE VERY SHORT LIVED. HEAVY RAINFALL IS
ALSO POSSIBLE. WILL GO A FEW DEGREES LOWER TONIGHT AND A FEW DEGREES
HIGHER FOR MAXIMUMS ON GUIDANCE TUESDAY BASED ON DATA FOR THE PAST
24 HOURS. WILL HAVE A LITTLE HIGHER POPS IN THE MOUNTAINS THAN THE
VALLEYS TONIGHT AND TUESDAY AND DROP OFF CHANCES IN THE EVENING AS
CONVECTION DIES DOWN.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...AN UPPER RIDGE WILL BE
POSITIONED OVER THE EASTERN U.S. THOUGH MUCH OF THE EXTENDED.  IN
THE LOWER LEVELS...THE AIR MASS WILL REMAIN WEAKLY TO MODERATELY
UNSTABLE WITH SUFFICIENT MOISTURE IN PLACE FOR CONVECTIVE ACTIVITY.
THE CONVECTION WILL BE DIURNAL IN NATURE WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS GENERALLY CONFINED TO LATE AFTERNOON AND
EVENING HOURS.

&&

CHATTANOOGA, TN   63  84  64  83 /  40  40  30  30
KNOXVILLE, TN     62  82  63  82 /  40  40  30  30
BRISTOL, TN       58  81  61  81 /  40  40  30  30
OAK RIDGE, TN     62  81  62  81 /  40  40  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/MJB
Hazardous weather outlook, May 17, 4:55 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT MON MAY 17 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
455 AM EDT (355 AM CDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT.  SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN
DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...
DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE
TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE
BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:12 PM EDTSevere Thunderstorm WarningMRXHancock33 min
May 17, 2:38 PM EDTSevere Thunderstorm WarningMRXCocke37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.